'Lemonade Legs': Why do Some Patients Get Profound Hypomagnesaemia on Proton-Pump Inhibitors?
Atkinson NSS., Reynolds DJM., Travis SPL.
Proton pump inhibitors (PPIs) are widely used though an association with hypomagnesaemia and hypocalcaemia has only been described since 2006. Patients typically present after years of stable dosing with musculoskeletal, neurological or cardiac arrhythmic symptoms, but it is likely that many cases are under-recognised. Magnesium levels resolve rapidly on discontinuation of PPI therapy and hypomagnesaemia recurs rapidly on rechallenge with any agent in the class. The cellular mechanisms of magnesium homeostasis are increasingly being understood, including both passive paracellular absorption through claudins and active transcellular transporters, including the transient receptor potential channels (TRPM6) identified in the intestine and nephron. PPIs may alter luminal pH by modulating pancreatic secretions, affecting non-gastric H+K+ATPase secretion, altering transporter transcription or channel function. A small reduction in intestinal absorption appears pivotal in causing cumulative deficiency. Risk factors have been associated to help identify patients at risk of this effect but clinical vigilance remains necessary for diagnosis.